Also known as: SIADH, Inappropriate secretion of antidiuretic hormone, Syndrome of inappropriate ADH release or Syndrome of inappropriate antidiuresis
- Medicines, such as type 2 diabetes drugs, antidepressants, heart and blood pressure drugs, cancer drugs, anesthesia
- Receiving hormone medicines, such as ADH
- Surgery, such brain or bone
- Disorders of the brain, such as injury, infections meningitis, stroke
- Lung disease, such as pneumonia, tuberculosis, asthma
- A disease of the hypothalamus or pituitary
- Cancer, such as lung, small intestine, pancreas, brain, leukemia
- Mental disorders
- Nausea and vomiting
- Problems with balance that may result in falls
- Mental changes, such as confusion, memory problems, strange behavior
- Seizures or coma, in severe cases
- Decreased consciousness, hallucinations or coma
- Brain herniation
Syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a condition in which the body makes too much antidiuretic hormone (ADH). This hormone helps the kidneys control the amount of water your body loses through the urine. SIADH causes the body to retain too much water.
ADH is a substance produced naturally in an area of the brain called the hypothalamus. It is then released by the pituitary gland at the base of the brain.
Any cause that results in too much ADH in the body can lead to SIADH.
Common causes include:
Rare causes include:
With SIADH, there is too much water in the blood. This dilutes many substances in the blood such as sodium. A low blood sodium level is the most common cause of symptoms of too much ADH.
Often, there are no symptoms from a low sodium level.
When symptoms do occur, they may include any of the following:
Exams and Tests
The health care provider will perform a complete physical examination to help determine the cause of your symptoms.
Lab tests that can confirm and help diagnose low sodium include:
Treatment depends on the cause of the problem. For example, surgery is done to remove a tumor producing ADH. Or, if a medicine is the cause, its dosage may be changed or another medicine may be tried.
In all cases, the first step is to limit fluid intake. This helps prevent excess fluid from building up in the body.
Medicines may be needed to block the effects of ADH on the kidneys so that excess water is excreted by the kidneys. These medicines may be given as pills or as injections given into the veins (intravenous).
Outcome depends on the condition that is causing the problem. Low sodium that occurs in less than 48 hours (acute hyponatremia), is more dangerous than low sodium that develops slowly over time. When sodium level falls slowly over days or weeks (chronic hyponatremia), the brain cells have time to adjust and swelling may be minimal.
In severe cases, low sodium can lead to:
When to Contact a Medical Professional
When your body's sodium level drops too much, it can be a life-threatening emergency. Call your provider right away if you have symptoms of this condition.
Ferri FF. Syndrome of inappropriate antidiuresis. In: Ferri FF, ed. Ferri's Clinical Advisor 2016. Philadelphia, PA: Elsevier; 2016:1184-1185.
Hannon MJ, Thompson CJ. Vasopressin, diabetes insipidus, and the syndrome of inappropriate antidiuresis. In: Jameson JL, De Groot LJ, de Kretser DM, et al, eds. Endocrinology: Adult and Pediatric. 7th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 18.
Verbalis JG. Disorders of water balance. In: Skorecki K, Chertow GM, Marsden PA, Taal MW, Yu ASL, eds. Brenner and Rector's The Kidney. 10th ed. Philadelphia, PA: Elsevier; 2016:chap 16.
- Review date:
- December 07, 2016
- Reviewed by:
- Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.